Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 66, NWS Wichita, KS

May 18, 1998Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 18, 1998, 10:05 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1998, 10:05 PM CDT (03:05 UTC)
Expired
May 18, 1998, 10:50 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Ellsworth County, KS, Lincoln County, KS

What was reported inside it

TimeReportWhereRemark
May 18, 10:24 PM CDTThunderstorm Wind 52Lincoln, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3006 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS1 KICT 190306 RRA
SVRICT
KSC053-105-190350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1005 PM CDT MON MAY 18 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 1050 PM CDT
 
* AT 1005 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  WILSON OR ABOUT 20 MILES EAST OF RUSSELL...MOVING TO THE
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  WILSON
  ELLSWORTH
  KANAPOLIS
  LINCOLN
  SYLVAN GROVE

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:54 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 18, 8:54 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
854 PM CDT MON MAY 18 1998

...UPDATED...
ONGOING CNVTN MOVG TWD CNTRL KS OF UTMOST CONCERN THIS EVENING...
00Z TOP/OUN SOUNDINGS SHOW SEEMINGLY IMPRESSIVE CAP...HOWEVER
STG/SVR CNVTN CONTS TO DVLP/MOV EWD FM WRN KS WHERE SUPOSSED CAP
ALSO EXISTED. STMS NR HYS/RSL FIRING ALG SFC BNDRY/DRY LN WHICH HAS
BEEN RETREATING NNWD SINCE LATE AFTN. AFT COORD WITH SPC...FEELING
IS STILL THAT. CNVTN SHUD WKN NXT CPL OF HRS WITH LOSS OF SUN AND
ABSENCE OF SGNFCT UPR SUPPORT.

HOWEVER...WL HAVE TO INTRO TSTMS INTO CNTRL KS FOR CURNT CNVTN AND
WL KEEP MENTION OF SLGT CHC OF STMS FOR SCNTRL KS.

DARMOFAL

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:15 PM CDTSevere Thunderstorm WarningICTBarton60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.